Is roid rage a myth or a reality? Do people who take anabolic steroids develop anger issues?
Misusing steroids to build muscle has been linked to several health issues such as liver damage and high cholesterol. A common question surrounding the use of steroids is whether or not they can lead to dangerous behavior. There still is not enough research on steroid-induced aggression, commonly called roid rage, but there is some evidence that it does exist.
The Dangers of Steroid Use
Several types of steroids exist. Corticosteroids are used to treat some common health conditions such as lupus, asthma, and arthritis. Anabolic steroids are drugs that mirror male sex hormones (testosterone), and a physician may also prescribe them for delayed puberty and loss of muscle mass from severe illness. Steroids may be misused because they can be used by athletes to build muscle mass unnaturally.
In the past, new stories might have discussed a professional or Olympic athlete that was caught taking steroids, but the times have changed. The use of steroids in sports may now be more common among teenagers who are concerned about getting ahead and making a career in sports that extends beyond high school.
Anabolic steroids can have some serious side effects. These include high blood pressure, kidney tumors, jaundice, testicle shrinkage, lower sperm count, baldness, liver tumors, and infertility. There are also dangers of mixing steroids and alcohol since both substances can harm the liver and kidneys. In addition to the physical effects of misusing steroids, there are possible emotional ones as well.
Is Roid Rage Real?
Roid rage is a term that first appeared in the 1980s in the wake of several high-profile violent crimes committed by people who used anabolic steroids. Instead of being an event in which a person flies into an uncontrollable rage, most researchers instead see roid rage as a case of an overreaction to an event that usually would not bother the person.
In 1993, bodybuilder Gordon Kimbrough killed his girlfriend while misusing steroids. His legal team attempted to use roid rage as a defense, which was unsuccessful. He was convicted of first-degree murder.
Studies have shown that there is an association between levels of testosterone and aggression, but it is difficult to measure roid rage in a controlled environment since these are cases of people misusing drugs at dangerous levels. There are some studies, however, that point to roid rage as being a real issue.
A paper published in 2010 in the journal Hormones and Behavior reports that there have been several instances of aggressive, violent behavior linked to anabolic-androgenic steroid (AAS) use. Researchers say that many of those reports involved men who had no prior history of violence.
A typical male may naturally produce up to 75 milligrams of testosterone per week. Athletes who misuse AAS to enhance muscle mass or improve performance have been reported to take doses of up to 5,000 milligrams per week. Even studies that test doses of up to 600 milligrams per week of AAS show that these levels are linked to increased aggression.
Get Help for Steroid Misuse
At The Recovery Village, we offer personalized care by highly trained and compassionate addiction professionals. If you need help for a drug or alcohol addiction and a co-occurring steroid use problem, we can help. Even if there have already been consequences from drug misuse, there is always the chance for a new start in recovery. Contact The Recovery Village now to learn more about our programs.
Steroids Withdrawal & Detox
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.